Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1993 Sep 13;153(17):2050-2.

Severe reversible hyperglycemia as a consequence of niacin therapy.

Author information

  • 1Department of Medicine, Jefferson Medical College, Thomas Jefferson University, Philadelphia, Pa.

Abstract

Hypocholesterolemic drug therapy has become a major focus of cardiovascular medicine because recent evidence has demonstrated that optimization of serum lipid levels results in decreased atherosclerotic cardiovascular risk. Niacin, a B-complex vitamin, is capable of lowering total serum cholesterol and triglyceride levels while simultaneously raising serum high-density lipoprotein cholesterol levels. However, the use of niacin can be complicated by the development of hepatotoxicity, hyperuricemia, and modest hyperglycemia. A patient is described who had an excellent lipid response to niacin therapy but developed the previously undescribed complication of severe, life-threatening hyperglycemia. Therefore, despite its low cost and demonstrated efficacy, because of potential very toxic side effects, niacin therapy needs to be carefully monitored.

PMID:
8357290
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center